— It only took two small pills to alter the course of Veronica Zenkner’s life forever.
Seven years ago, Zenkner, then 13, popped a couple of ibuprofens over the course of two days, hoping to get rid of a headache — something she’d done many times in the past. But this time the drug triggered an allergic reaction that left the basketball-loving teen fighting for her life in a hospital burn unit.
Zenkner, now 20, was a victim of one of the most frightening drug side effects you've likely never heard of: Stevens-Johnson Syndrome (SJS), a rare but devastating condition where the top layer of skin and mucous membranes, such as those covering the eyes and lips, blisters and peels off in waves. It can even affect the internal organs like the lungs. Some patients go blind. Some wind up with severe scarring. Some patients die.
In about half of all cases, doctors don’t know what jumpstarts the syndrome. Sometimes an infection is to blame. Or, in rare cases, a malignancy. But one of the most likely causes lurks in the medicine cabinet: over-the-counter and prescription drugs.
Although virtually any drug can cause the disorder, the medications most often implicated include anticonvulsants, antibiotics like penicillin and sulfonamides, and common anti-inflammatory drugs like aspirin, naproxen and ibuprofen, like Zenkner took.
Some over-the-counter medications like ibuprofen, for example, warn consumers of “severe allergic reactions,” such as rash, blisters or facial swelling, with no mention of SJS specifically, or its devastating effects. But other drugs such as the anticonvulsant Lamictal (lamotrogine) carry the FDA’s black box warning, cautioning physicians about the potential for patients to develop SJS.
But the problem is that most of us don’t pay much attention to those labels — or recognize what the warning really means. In cases where SJS does develop, recognizing the symptoms and stopping the medication immediately is key, but many don't even know what to look for, experts say.
"Our belief is that the current drug allergy alert on labels is incomplete in telling people about the symptoms and manifestations we see with SJS,” says drug-labeling expert R. William Soller, Ph.D., who heads the Center for Self Care at the University of California, San Francisco. “That’s a problem.”
'It was the hardest time of our lives'
Zenkner's family had never even heard of Stevens-Johnson Syndrome when Veronica took the common painkiller.
But within a few days, the DeKalb, Ill., teen had developed a fever and rash on the back of her neck and face. Her parents took her to a local emergency department, where doctors told her parents she may have Fifth Disease and told them to call their pediatrician in the morning.
“I remember I couldn’t sleep that night because I felt so awful, like I was going to burst out of my skin,” Zenkner recalls.
By the next morning, the rash had spread down her back and arms and she was running a 105 degree fever. Her pediatrician admitted her to a local hospital where the rash started to blister and spread to her throat.
She was transferred to Loyola University Hospital, where she was diagnosed with TEN (toxic epidermal necrolysis), the most severe form of SJS in which more than 30 percent of the body surface is covered in blisters. Zenkner was hospitalized in the burn center about three weeks, some of which was spent in a medically-induced coma.
She remembers her shaved head, ravaged skin and a “horribly, goopy discharge” coming from her eyes. She recalls how tough it was to walk, and to shower — and how her parents thought she was going to die.
“It was the hardest time of our lives,” says Tracy Zenkner, 47, Veronica’s mother. “To see your child hooked up to tubes and crying just because of some pills that are safe for most people is one of the most horrible things in the world.”
The condition is rare, with estimates of incidence ranging from 2 to about 7 people per million, but Jean McCawley, of Westminister, Colo., believes that number is likely much higher.
“I know of three SJS patients in my own little town,” says McCawley, whose daughter Julie was diagnosed with SJS when she was 10 months old after being given Phenobarbital for pediatric epilepsy.
Today, Julie, 17, is blind in her right eye, has low vision in her left and also suffers with dry eye syndrome and photophobia.
In 1995, McCawley founded the SJS Foundation (formerly called The Julie Foundation for Adverse Drug Reactions). McCawley says she's been contacted by thousands of people who have either experienced SJS or lost a loved one to the disorder. "[SJS] is a non-reportable condition, so really who knows how many cases there are," says McCawley. (Studies show that only about 1 percent of all adverse drug reactions are reported.)
The disorder is insidious, attacking both kids and adults, seemingly without warning. Most often, the syndrome develops after starting a new medication. But even if you’ve taken a drug safely for years, you can still be at risk. Currently, there is no test that can predict that risk.
Some gene studies show that patients with ancestry across broad areas of Asia, including South Asian Indians, who carry a specific genetic alteration may be at greater risk of developing severe SJS if they take the anticonvulsant carbamazepine.
For most people, though, SJS is an unforeseeable risk.
'Anytime you take a drug, there's going to be a small risk'
Once SJS is diagnosed, there is no agreement on the best way to treat the problem. Even its initial flu-like symptoms, which can begin within a day or two or even a month after taking a medication, can cause misdiagnosis. The disorder affects everyone differently, and “there’s no way of knowing how the disorder will progress,” says Dr. Bernard Cohen, chief of dermatology for Johns Hopkins Children’s Center in Baltimore. And there’s really no way to prevent it. “Any time you take a drug, there’s going to be a small risk,” says Cohen.
Most people with SJS do survive — but the larger the area of skin affected, the higher the rate of death. For those with TEN, where more than 30 percent of the body surface is exposed, the risk of death may be as high as 25 to 50 percent.
And there’s not much doctors can do. In most cases, the treatment is considered merely "supportive" — meaning, doctors do what they can to manage pain, fight infections, make sure patients get fluids and nutrition — and then wait until the skin regenerates, explains Dr. Nicole Gibran, a professor of surgery and director of the University of Washington’s Regional Burn Center at Harborview Medical Center. Harborview sees about 10 severe cases each year.
To reduce the chance of infection and promote quicker healing, the Harborview team uses pig skin grafts for patients with the most severe skin sloughing. Gibran estimates their mortality rate is about 20 percent, “slightly better” than the average for these devastating cases. “It’s still too high,” she says. “If you were to tell someone there’s a 20 percent chance they’re going to die, they’re not going to be impressed.”
A critical window of time
Because there is no treatment that can halt the progression of SJS, the first step is to stop the drug that’s causing the problem, says Dr. David Wetter, assistant professor of dermatology at the Mayo Clinic in Rochester, Minn. Last year, he published a review of 27 SJS patients treated at Mayo over eight years.
Generally, the earlier the medication that’s causing SJS is stopped, the better the prognosis. “It’s really important to get that diagnosis, get supportive care initiated, and get a team involved, especially if there is eye involvement,” says Wetter. “Many patients are going to need significant follow-up care.” And to be safe, patients must also avoid taking the same class of medications again.
In time, Soller, a professor of pharmacy at the University of California, San Francisco, hopes more medications that carry the risk of SJS will have clearer labels. His team will be presenting data from three SJS studies at the Drug Information Association's annual meeting this summer. The studies looked at SJS symptoms and current and proposed warning labels about SJS.
“You don’t want to scare people, but you also want them to take some action. With the current labeling, people may have a rash or blister and think nothing about it, until they are in bad shape,” says Soller. “When a patient describes SJS as a ‘fate worse than hell,’ it’s clear something needs to be done.”
Not every rash is SJS
It’s also important to remember, that every rash doesn’t mean you have SJS. “People don’t need to panic, but the message is clear,” says Cohen. “People need to take some responsibility, so don’t take a drug unless you absolutely need it.” And if you feel flu-like symptoms or develop a rash after taking a drug, let your doctor know immediately.
Today, Veronica Zenkner, has scars on her cheeks, shoulders and back. She tries to style her hair to cover a tiny spot on her scalp where her hair never grew back. Her vision is compromised: she’s blind in her left eye, and seven years later, both eyes remain red, irritated and itchy. She worries about the future.
“I’m lucky I got great care and survived,” says Zenkner, who works as a certified nursing assistant. “But it’s still tough to forget about that time. Sometimes I dream about it.”
Zenkner admits that she is leery of medication, but she doesn’t want other people to be afraid. Rather, she wants them to be informed.
“Medications are here to help you, but people need to know more about side effects because that will help keep them safe,” says Zenkner, who still plays an occasional game of basketball. “I’m going to keep talking about SJS until everybody knows about it.”